Fever, Eosinophilia, and death

A case of minocycline hypersensitivity

Peggy Wu, Milan J. Anadkat

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Minocycline (MCN) is a member of the tetracycline family that is commonly used to treat dermatologic conditions such as acne and perioral dermatitis; however, it also has been associated with a number of adverse effects, including drug reaction with eosinophilia and systemic symptoms (DRESS). We report the case of a 46-year-old woman who developed a rash, fever, and eosinophilia during treatment with MCN for perioral dermatitis. Although MCN was discontinued and the patient was administered oral corticosteroids for several months, she subsequently died from multiorgan failure with giant cell myocardi-tis (GCM) and eosinophilic myocarditis found on autopsy. This article highlights a rare consequence of hypersensitivity to a commonly used drug and illustrates the importance of rapid recognition and aggressive management of MCN-induced DRESS.

Original languageEnglish (US)
Pages (from-to)107-110
Number of pages4
JournalCutis
Volume93
Issue number2
StatePublished - Jan 1 2014
Externally publishedYes

Fingerprint

Minocycline
Eosinophilia
Hypersensitivity
Perioral Dermatitis
Fever
Drug Hypersensitivity Syndrome
Acne Vulgaris
Myocarditis
Giant Cells
Exanthema
Tetracycline
Autopsy
Adrenal Cortex Hormones
Pharmaceutical Preparations
Therapeutics

ASJC Scopus subject areas

  • Dermatology

Cite this

Fever, Eosinophilia, and death : A case of minocycline hypersensitivity. / Wu, Peggy; Anadkat, Milan J.

In: Cutis, Vol. 93, No. 2, 01.01.2014, p. 107-110.

Research output: Contribution to journalArticle

Wu, P & Anadkat, MJ 2014, 'Fever, Eosinophilia, and death: A case of minocycline hypersensitivity', Cutis, vol. 93, no. 2, pp. 107-110.
Wu, Peggy ; Anadkat, Milan J. / Fever, Eosinophilia, and death : A case of minocycline hypersensitivity. In: Cutis. 2014 ; Vol. 93, No. 2. pp. 107-110.
@article{30d2b865be124347af02845ae301887d,
title = "Fever, Eosinophilia, and death: A case of minocycline hypersensitivity",
abstract = "Minocycline (MCN) is a member of the tetracycline family that is commonly used to treat dermatologic conditions such as acne and perioral dermatitis; however, it also has been associated with a number of adverse effects, including drug reaction with eosinophilia and systemic symptoms (DRESS). We report the case of a 46-year-old woman who developed a rash, fever, and eosinophilia during treatment with MCN for perioral dermatitis. Although MCN was discontinued and the patient was administered oral corticosteroids for several months, she subsequently died from multiorgan failure with giant cell myocardi-tis (GCM) and eosinophilic myocarditis found on autopsy. This article highlights a rare consequence of hypersensitivity to a commonly used drug and illustrates the importance of rapid recognition and aggressive management of MCN-induced DRESS.",
author = "Peggy Wu and Anadkat, {Milan J.}",
year = "2014",
month = "1",
day = "1",
language = "English (US)",
volume = "93",
pages = "107--110",
journal = "Cutis",
issn = "0011-4162",
publisher = "Quadrant Healthcom Inc.",
number = "2",

}

TY - JOUR

T1 - Fever, Eosinophilia, and death

T2 - A case of minocycline hypersensitivity

AU - Wu, Peggy

AU - Anadkat, Milan J.

PY - 2014/1/1

Y1 - 2014/1/1

N2 - Minocycline (MCN) is a member of the tetracycline family that is commonly used to treat dermatologic conditions such as acne and perioral dermatitis; however, it also has been associated with a number of adverse effects, including drug reaction with eosinophilia and systemic symptoms (DRESS). We report the case of a 46-year-old woman who developed a rash, fever, and eosinophilia during treatment with MCN for perioral dermatitis. Although MCN was discontinued and the patient was administered oral corticosteroids for several months, she subsequently died from multiorgan failure with giant cell myocardi-tis (GCM) and eosinophilic myocarditis found on autopsy. This article highlights a rare consequence of hypersensitivity to a commonly used drug and illustrates the importance of rapid recognition and aggressive management of MCN-induced DRESS.

AB - Minocycline (MCN) is a member of the tetracycline family that is commonly used to treat dermatologic conditions such as acne and perioral dermatitis; however, it also has been associated with a number of adverse effects, including drug reaction with eosinophilia and systemic symptoms (DRESS). We report the case of a 46-year-old woman who developed a rash, fever, and eosinophilia during treatment with MCN for perioral dermatitis. Although MCN was discontinued and the patient was administered oral corticosteroids for several months, she subsequently died from multiorgan failure with giant cell myocardi-tis (GCM) and eosinophilic myocarditis found on autopsy. This article highlights a rare consequence of hypersensitivity to a commonly used drug and illustrates the importance of rapid recognition and aggressive management of MCN-induced DRESS.

UR - http://www.scopus.com/inward/record.url?scp=84894104202&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84894104202&partnerID=8YFLogxK

M3 - Article

VL - 93

SP - 107

EP - 110

JO - Cutis

JF - Cutis

SN - 0011-4162

IS - 2

ER -